Acta Scientific Medical Sciences (ASMS)(ISSN: 2582-0931)

Case Report Volume 5 Issue 4

Neosensitization to Multiple Drugs Following Trimethoprim/Sulfamethoxazole-induced Drug Reaction with Eosinophilia and Systemic Symptoms syndrome

Fatma Zgolli1,2*, Ons Charfi1,2, Imen Aouinti1,2, Ons Charfi1,2, Ghozlane Lakhoua1,2, Sihem El Aidli1,2, Riadh Daghfous1,2 and Ahmed Zaiem1,2

1National Center Chalbi Belkahia of Pharmacovigilance, Tunisia
2University of Tunis El Manar, Faculty of Medicine, Tunisia

*Corresponding Author: Fatma Zgolli, National Center Chalbi Belkahia of Pharmacovigilance and University of Tunis El Manar, Faculty of Medicine, Tunisia.

Received: December 11, 2020; Published: March 05, 2021

×

Abstract

  Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a rare and potentially life-threatening adverse drug-induced reaction. Its evolution is unpredictable. Exceptionally, Dress syndrome can induce multiple hypersensitivity reactions related to chemically unrelated drugs, without the reintroduction of the causative medication. This is neosensitization, distinct from cross reactions. The present case report describes a female patient who experienced neosensitization to imipenem and then to metronidazole/spiramycin following the manifestation of DRESS syndrome induced by metronidazole/spiramycin. .

Keywords: DRESS Syndrome; Neosensitization; Adverse Drug Reaction; Pharmacovigilance

Introduction

  Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a rare and potentially life-threatening adverse drug-induced reaction. It is associated with skin eruption, fever and systemic involvement. Its evolution is unpredictable and it is characterized by a slow resolution, even after the withdrawal of the culprit drug. Exceptionally, Dress syndrome can induce multiple hypersensitivity reactions related to chemically unrelated drugs, without the reintroduction of the causative medication. This is neosensitization, distinct from cross reactions [1].

  We report a case of hypersensitivity reactions to imipenem and then to metronidazole/spiramycin in a patient with a history of DRESS Syndrome with trimethoprim/sulfamethoxazole.

Case Report

  A 45-year-old woman with a history of Widal triad (asthma, nasal polyposis and aspirin intolerance) was admitted to hospital with lumbar spondylodiscitis. Eight days after starting trimethoprim/sulfamethoxazole therapy (2.4g/0.48g per day), she developed a whole-body skin rash. Skin examination showed a generalized purpuric rash, facial edema and cervical lymph nodes associated with fever at 38.9°C. Laboratory tests revealed hyperleukocytosis (12x 103, with 27% eosinophils) associated with hepatic cytolysis. Viral serologies to herpes simplex human herpes virus 6 (HHV6), human herpes virus 7 (HHV7), Epstein Barr virus (EBV) and cytomegalovirus (CMV) were not performed. The outcome was favorable after 15 days of stopping the drug and under symptomatic treatment (methylprednisolone and ceftizidime). DRESS syndrome to trimethoprim/sulfamethoxazole was retained.

  Three weeks later, the patient developed, immediately at the end of the first injection of imipenem, acute dyspnea associated with arterial oxygen desaturation (less than 90%). She was transferred to the intensive care unit where she received corticosteroid therapy, epinephrine and oxygen. The patient gets well in four hours.

  One month after this episode, she started treatment with metronidazole/spiramycin for a tooth abscess. Three days later, she developed a maculopapular rash limited to the chest which resolved spontaneously 24 hours after stopping the drug.

Discussion and Conclusion

  This patient experienced 3 episodes of systemic adverse events associated with 3 different classes of drugs. In the first episode, it was about DRESS syndrome based on the criteria adopted by the European Registry of Severe Cutaneous Adverse Reactions (RegiSCAR) group [2]. The score was 5 (probable case): fever (0 point), typical rash (1 point), lymph nodes (1 point), hypereosinophilia (2 points) liver injury (1 point), resolution in more than 15 days (0 point). The responsibility of trimetoprim/sulfamethoxazole in inducing DRESS syndrome was evaluated as I2 according to the updated French method of assessment [3].

  The two others events did not fulfill entirely the criteria of DRESS syndrome according the RegiSCAR score. However, the occurrence of hypersensitivity reactions with chemically and structurally unrelated drugs in a patient with a history of DRESS syndrome suggests a neosensitization. It is reported, mainly during the early phase or during the first months following DRESS syndrome [4]. This entity is different from cross-reactivity which occurs between drugs with chemical or antigenic similarities [5].

  The mechanism of neosensitization is discussed. First DRESS episode may induce a massive non specific activation of the immune system, which will provide the enhanced expression of co-stimulatory molecules and proinflammatory cytokines. The latter allows for a more efficient presentation of chemical antigens to antigen-presenting cells which, consequently, decrease the level of tolerance to drugs, present at the time in the organism, and especially antibiotics such as amoxicillin [6-8].

  The present findings suggest that clinicians should be aware of patient’s drug history when prescribing drugs to a patient with a previous DRESS episode in order to ovoid multiple neosensitization.

×

References

  1. Mennicke M., et al. “Fulminant liver failure after vancomycin in a sulfasalazine-induced DRESS syndrome: fatal recurrence after liver transplantation”. American Journal of Transplantation 9 (2009): 2197-2202.
  2. Kardaun SH., et al. “Variability in the clinical pattern of cutaneous side effects of drugs with systemic symptoms: does a DRESS syndrome really exist?”. British Journal of Dermatology 156 (2007): 60.
  3. Yannick A., et al. “Réactualisation de la méthode françaised’imputabilité des effets indésirables des médicaments”. Therapie 6 (2011): 517-525.
  4. Picard D., et al. “Recurrence of drug-induced reactions in DRESS patients”. Journal of the European Academy of Dermatology and Venereology 29 (2015): 801-804.
  5. Aouam K., et al. “Amoxicillin-induced hypersensitivity after DRESS to carbamazepine”. World Allergy Organization Journal 3 (2010): 220-222.
  6. Gaig P., et al. “Drug neosensitization during anticonvulsant hypersensitivity syndrome”. Journal of Investigational Allergology and Clinical Immunology 16 (2006): 321-326.
  7. Ben Fredj N., et al. “Hypersensitivity to amoxicillin after drug rash with eosinophilia and systemic symptoms (DRESS) to carbamazepine and allopurinol: a possible co-sensitization”. British Journal of Clinical Pharmacology 70 (2010): 273-276.
  8. Song JM., et al. “Neosensitization to multiple drugs following valproate-induced drug reaction with eosinophilia and systemic symptoms syndrome”. Psychiatry Investigation 14 (2017): 518-520.
×

Citation

Citation: Fatma Zgolli., et al. “Neosensitization to Multiple Drugs Following Trimethoprim/Sulfamethoxazole-induced Drug Reaction with Eosinophilia and Systemic Symptoms syndrome". Acta Scientific Medical Sciences 5.4 (2021): 24-25.




Metrics

Acceptance rate30%
Acceptance to publication20-30 days
Impact Factor1.111

Indexed In





News and Events


  • Certification for Review
    Acta Scientific certifies the Editors/reviewers for their review done towards the assigned articles of the respective journals.
  • Submission Timeline for Upcoming Issue
    The last date for submission of articles for regular Issues is October 20, 2021.
  • Publication Certificate
    Authors will be issued a "Publication Certificate" as a mark of appreciation for publishing their work.
  • Best Article of the Issue
    The Editors will elect one Best Article after each issue release. The authors of this article will be provided with a certificate of “Best Article of the Issue”.
  • Welcoming Article Submission
    Acta Scientific delightfully welcomes active researchers for submission of articles towards the upcoming issue of respective journals.
  • Contact US